Florida, 2023

Drought in Florida, March 14 to 31, 2023

March 14 to 31, 2023 · NWS MFL · 2 events in 2 counties and zones

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions during the month of March.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Prolonged periods of dry weather across much of South Florida during the winter months led to the development of severe drought conditions during the month of March.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Mar 14, 6:03 AM EST, 57 minutes earlier.

Area forecast discussion, Mar 14, 6:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Miami FL
703 AM EDT Tue Mar 14 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 302 AM EDT Tue Mar 14 2023

Mesoanalysis early this morning indicates a dewpoint and temperature
gradient across our region with a weakening line of showers across
southwestern Florida associated along the leading edge of the boundary.
Taking a look at the big picture from a synoptic scale, a developing
noreaster offshore of the northeastern United States will continue to
lift northward today, supported by a mid-level trough advecting eastward
across the eastern Great Lakes. The frontal boundary currently draped
across our region remains attached to the distant low pressure system
and will continue its slow drift southward over the next several hours.
With the continued displacement of the surface low further northeast and
the mid-level trough pushing eastward, synoptic forcing will be lost and
the boundary will become frontolytic in nature across the Florida Straits
later today.

A large and expansive ridge of surface high pressure will settle in across
the southeastern United States, supported by developing 500mb ridging.
Light northerly peninsular-flow today will usher in dry continental air
and dry conditions across much of the region, especially across northern
locales. However, given the increasingly diffuse nature of the frontal
boundary just to our south, there could be just enough residual moisture
left for a few showers to develop across the southern areas of South
Florida during peak diurnal heating this afternoon. After near-record heat
yesterday, high temperatures today will be much more comfortable with
maximum values in the upper 70s to low 80s currently forecast for this
afternoon.

With continued drainage flow overnight into early Wednesday, temperatures
will feel much cooler on Wednesday morning with current forecast values
ranging from the low 50s near Lake Okeechobee, mid to upper 50s across
the Gulf coast metro area, and low to mid 60s across southeastern Florida.
Cannot rule out a few isolated showers across our southern locales on
Wednesday but a mostly dry day is expected across the region. High
temperatures will be a little cooler with maximum temperatures reaching
the mid to upper 70s. Not bad after a prolonged period of well-above
(and toasty) temperatures for our region.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 302 AM EDT Tue Mar 14 2023

Robust 500mb ridging will remain across the region into late this week,
in conjunction with an expansive area of surface high pressure that will
gradually push offshore of the southeastern United States into the western
Atlantic waters. With the shifting of the surface high pressure, surface
wind flow will gradually change in response with northeasterly flow
gradually becoming easterly than southeasterly in nature. Onshore easterly
flow will gradually moderate the continental air mass in place with high
temperatures gradually ticking upwards into the low to mid 80s by Friday.

Upstream, a mid-level trough is forecast to advect eastward
across the central United States with a developing surface low
across the Midwestern United States. An associated surface
frontal boundary is forecast to propagate across the Gulf of
Mexico and southeastern United States before arriving in the
vicinity of South Florida during the upcoming weekend. It’s still
way too early to speculate on just how much rain/precipitation
could materialize across our area this weekend, so be sure to keep
an eye on the long term forecast as we progress through the work
week.

&&

.AVIATION...
(12Z TAFS)
Issued at 700 AM EDT Tue Mar 14 2023

North-northwest flow will persist with mainly dry conditons expected
through the period. VFR conditions should prevail although some MVFR
ceilings behind a weakening frontal boundary could be possible,
mainly through the morning hours today.

&&

.MARINE...
Issued at 302 AM EDT Tue Mar 14 2023

Peripheral effects of a series of low pressure systems in the northeast
will result in bouts of northeasterly swells through the end of the work
week. A Small Craft Advisory for the Atlantic waters will go into effect
this morning as increased wave action due to northeasterly swell combined
with breezy northerly winds will occur across our Atlantic waters through
mid-week. Marine conditions will gradually lessen as the week goes on but
could become elevated once again this weekend as the next frontal boundary
approaches the region.

&&

.BEACHES...
Issued at 302 AM EDT Tue Mar 14 2023

The elevated rip current risk will continue for the Atlantic beaches
through much of the week with a high risk not out of the question on most
days at most locations. There could also be an increasing rip current risk
along the Gulf beaches today. There could also be higher than normal high
tides over the coming cycles with some areas approaching some minor impact
levels which could see some minor flooding of beaches, docks, piers, and
other vulnerable low-lying coastal areas at the times of high tide.

&&

.FIRE WEATHER...
Issued at 302 AM EDT Tue Mar 14 2023

Drier air will arrive today behind the passage of the cold front as
northerly winds settle in place across the region. This will allow for the
relative humidity values to fall into the lower to mid 30s over inland
Southwest Florida this afternoon. However, 20 foot winds will only be in
the 5 to 10 mph range during this time frame which could mitigate some of
the fire weather concerns. With dry fuels, low relative humidity, and the
lack of widespread notable rainfall over the last several weeks,
conditions could be conducive for additional wildfire development. Relative
humidity values in the low to mid 30s will be possible each afternoon
through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            82  65  75  63 /  40  10  30   0
West Kendall     85  61  77  58 /  40  10  40   0
Opa-Locka        83  62  76  60 /  30  10  30   0
Homestead        82  62  75  59 /  50  20  40  10
Fort Lauderdale  80  64  74  63 /  30  10  30  10
N Ft Lauderdale  80  64  74  63 /  20  10  30  10
Pembroke Pines   82  63  76  60 /  30  10  30   0
West Palm Beach  78  62  73  61 /  10  10  20   0
Boca Raton       80  62  75  61 /  20  10  30  10
Naples           82  59  77  56 /  10  10  20   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through this evening for FLZ168-172-173.

AM...Small Craft Advisory from 11 AM this morning to 4 PM EDT
     Wednesday for AMZ650-651-670-671.

GM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...Rizzuto
Hazardous weather outlook, Mar 14, 3:19 AM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
419 AM EDT Tue Mar 14 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150830-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
419 AM EDT Tue Mar 14 2023

...High Risk Of Rip Currents East Coast Beaches...
...Hazardous Marine Conditions Atlantic Waters...

This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South
Florida, Gulf of Mexico and Lake Okeechobee.

.DAY ONE...Today and tonight.

Rip Currents: There is a high risk for rip currents across all of
the Atlantic Coast beaches.

Thunderstorms: a few thunderstorms are possible over the southern-
most areas of the peninsula today. Main hazards will be lightning
strikes and gusty winds.

Rip Currents: There is a high risk for rip currents across all of
the Atlantic Coast beaches.

Marine: Northeasterly swell combined with breezy winds behind the
cold front will result in hazardous across the Atlantic waters.
A Small Craft Advisory will go into effect this morning and
continue through Wednesday afternoon.

Fire Weather: Relative humidity values will drop in the low to mid
30s across southwestern Florida this afternoon. Dry vegetation and a
lack of rainfall combined with dry air will lead to elevated fire
danger.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The elevated risk of rip currents will likely continue through much
of the week for the Atlantic and early to mid week along the Gulf
beaches.

Cooler temperatures are expected mid week, with minimum apparent
temperatures falling into the upper 40s over interior portions of
South Florida.

Concerns for fire weather increase mid to late week as relative
humidities could drop below critical thresholds behind the frontal
passage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami
while following all local, state, and CDC guidelines.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Mainland Monroe

When
March 14, 7:00 AM EST to March 31, 11:59 PM EST
Where
Mainland Monroe forecast zone
Reported by
Other Federal Agency
Coordinates
25.557, -80.917 (the zone’s center; the record gives no point)

After a dry January and February, below normal rainfall continued over Mainland Monroe County in March. These prolonged dry conditions led to the designation of severe drought (D2) by the U.S. Drought Monitor.

Drought, Glades

When
March 14, 7:00 AM EST to March 31, 11:59 PM EST
Where
Glades forecast zone
Reported by
Other Federal Agency
Coordinates
26.957, -81.189 (the zone’s center; the record gives no point)

After a dry January and February, below normal rainfall continued over Glades County in March. These prolonged dry conditions led to the designation of severe drought (D2) by the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1090432, 1090433.